Tornadoes · United States · Virginia · 2008

EF1 tornado, Virgilina, Virginia, April 28, 2008

This EF1 tornado ran 0.9 miles across Halifax County on April 28, 2008, touching down at 1:10 PM EDT and reaching 240 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2008
Touchdown
1:10 PM EDT (17:10 UTC)
Lifted
1:15 PM EDT (17:15 UTC)
On the ground
5 minutes
Path length
0.9 miles (1.5 km)
Path width
240 yards (219 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Halifax County
Touchdown point
36.543, -78.787
Lift-off point
36.552, -78.774
Record number
0804281110-01

What the Weather Service recorded

The tornado touched down just south of the intersection of Highways 96 and 49, or just west of the western edge of Virgilina. The tornado progressed northeast for approximately one mile and was 240 yards wide at one point. A total of 6 homes were damaged by the tornado, and numerous large trees were downed and snapped off.

Damage values are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 28, 11:09 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 28, 11:09 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EDT MON APR 28 2008

.SYNOPSIS...
LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY ALLOWING A
TRAILING COLD FRONT TO SWING EAST ACROSS THE REGION BY LATE AFTERNOON.
ANOTHER UPPER LEVEL DISTURBANCE BEHIND THE FRONT WILL WORK IN FROM
THE NW TONIGHT BEFORE LIFTING NE ACROSS THE MID ATLANTIC REGION
TUESDAY. COOL HIGH PRESSURE SHOULD BUILD IN FROM THE WEST LATER
TUESDAY BRINGING DRIER BUT CHILLY WEATHER INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR AND SFC OBS SHOWS THE COLD FRONT MOVG INTO THE ALLEGHANY
HIGHLANDS AND NEW RIVER VALLEY OF SW VA...AND THE NRN MTNS OF NC AT
THIS TIME WITH A NARROW BAND OF HEAVIER SHOWERS. FURTHER
EAST...ANOTHER BAND OF HEAVIER SHOWERS IS DEVELOPING ALONG AN OLD
OUTFLOW AHEAD OF THE FNT. THIS IS WHERE I EXPECT ANY POSSIBLE
CONVECTION TO DEVELOP THIS AFTERNOON. WITH OVERCAST
SKIES...INSTABILITY SHOULD REMAIN MARGINAL...SO I THINK THE MAIN
THREAT WITH THIS CONVECTION WILL BE THE SLOW MOVEMENT OF A SOLID
LINE OF HEAVIER RAIN. FFG HAS DROPPED DOWN TO UNDER 2 INCHES IN AN
HOUR EAST OF THE BLUE RIDGE WITH THE RECENT RAINS...SO IT WILL
HAVE TO BE WATCHED FOR MINOR FLOOD PROBLEMS. THINK THE LINE WILL
KEEP MOVG ENOUGH THAT THERE IS NOT MUCH OF A FLASH FLOOD THREAT AT
THIS POINT. I HAVE ADJUSTED THE MOVEMENT EASTWARD OF THE PRECIP
ABOUT AN HOUR SLOWER...AND ADDED IN A CHC OF THUNDERSTORMS WITH
HEAVY RAIN. I ADJUSTED THE TEMPERATURES DOWN A FEW DEGREES IN THE
WEST BASED ON HOW MUCH THE TEMPS HAVE DROPPED WITH THE FRONTAL
PASSAGE.

ANY REMAINING POST FRONTAL PRECIP SHOULD EXIT BY EARLY THIS
EVENING BEFORE UPPER LOW/TROF SPILLS SE INTO THE REGION FROM THE
NW OVERNIGHT. MODELS SHOW QUITE A BIT OF MID/UPPER SUPPORT WITH
THIS FEATURE BUT LACKING DEEP RH OUTSIDE OF THE WESTERN SLOPES.
WEAK NW TRAJ ALSO NOT GREAT FOR TAKING SHRA EAST OF THE BLUE RIDGE
ESPCLY GIVEN AXIS OF DEEP MOISTURE JUST OFFSHORE WITH THE FRONT.
HOWEVER DEGREE OF LIFT SUPPORTS BUMPING POPS TO LIKELYS FAR NW AND
BUMPING TO CHANCE MOST MOUNTAIN LOCATIONS AND ADDING SLIGHT POPS
SE. IF THE COLD POOL DIGS LESS OR PIVOTS NE QUICKER THEN LATER
SHIFTS MAY TREND DRIER EAST AS SUPPORTED BY THE ENSEMBLES AT THIS
POINT. LOOKS LIKE SOME ELEVATION SNOW POTENTIAL STILL IN ORDER
WEST ESPCLY NW GREENBRIER WHILE EVEN SOME FLAKES POSSIBLE AS FAR
SE AS THE NEW RIVER VALLEY TOWARD MORNING. LOWS MAINLY 34-40 WEST
AND MID/UPPER 40S EAST PENDING CLOUDS AND MIXING. SINCE THINK
GUIDANCE A BIT COLD WITH THE PASSING UPPER SYSTEM STAYED IN
BETWEEN MET/MAV MOS FOR NOW.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LOW WILL LIFT OUT TO THE NE TUESDAY MAKING WAY FOR CHILLY
HIGH PRESSURE TO BUILD IN FROM THE WEST INTO WED. DECENT NW FLOW
AND RESIDUAL RH SHOULD KEEP SOME THREAT OF UPSLOPE SHRA/SHSN GOING
THRU TUE AFTERNOON BEFORE MOISTURE SHALLOWS OUT. MAY ALSO SEE A
FEW RESIDUAL -SHRA/SPRINKLES NE ZONES EARLY TUE OTRW A MUCH
COLDER/BLUSTERY DAY IN STORE PER COLD ADVECTION AND PRES RISES
BEHIND DEEPENING OFFSHORE WAVE. MAIN CONCERN WILL COME TUE NIGHT
INTO EARLY WED AS THE RIDGE AXIS SETTLES OVERHEAD THE WEST AND
WINDS DIMINISH. HOWEVER MAY BE LATE BEFORE SKIES CLEAR AND THIS
WILL BE CRITICAL TO FROST/FREEZE POTENTIAL WESTERN VALLEYS. LOOKS
LIKE CERTAINLY THE NW VALLEYS WILL BE COLD ENOUGH SO INCREASED
FROST COVERAGE THERE AND ADDED PATCHY MENTION IN THE GRIDS FARTHER
SOUTH. HIGH BUILDS TO THE SE WED ALLOWING RETURN WARM ADVECTION TO
TAKE SHAPE WED AFTERNOON/NIGHT IN RESPONSE TO BUILDING HEIGHTS.
WARM FRONT MAY PRODUCE SOME CLOUDS OVERNIGHT PER THE NAM BUT THINK
OVERDONE SO GOING WITH THE STRONGER RIDGING OFF THE GFS FOR NOW.
WIDE RANGE OF HIGHS TUE FROM THE LOW/MID 40S NW TO THE MID 60S SE
WHEE MORE SUN LIKELY. LOWS LOW/MID 30S WEST AND 35-40 EAST TUE
NIGHT...THEN REBOUNDING INTO THE 50S/60S ON WED UNDER SUN AND
BETTER SW FLOW.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE GFS HAS COME IN LINE WITH ECMWF AND CANADIAN...WITH RIDGING
BUILDING INTO THE AREA THROUGH FRIDAY. PLAYED THURSDAY WITH DRIER
AND WARMER WEATHER. HELD BACK POPS FRIDAY IN THE EAST WITH DIGGING
LATE WEEK WESTERN UPPER TROF AND CLOSING AN UPPER LOW IN NORTHERN
PLAINS. COLD FRONT APPROACHES THE WESTERN MOUNTAINS FRIDAY NIGHT
AND TRAVELS THROUGH AREA ON SATURDAY. WITH COOL AIR PUSHING INTO
THE REGION...LOWERED TEMPERATURES ON SATURDAY AND SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
WARM FRONT ACROSS THE SOUTHERN HALF OF THE REGION WILL LIFT SLOWLY
NORTH THIS MORNING FOLLOWED BY COLD FRONTAL PASSAGE IN THE BLF/LWB
AREA BETWEEN 12-15Z. UNTIL THEN...RAIN SHOWERS WILL BRING CIGS
BACK DOWN TOWARD 1KFT OR LESS IN BLF/LWB BEFORE FRONTAL PASSAGE.
ONE THE FRONT PASSES...LOOK FOR CIGS TO SLOWLY IMPROVE INTO MVFR
RANGE THE VFR BY LATE IN THE DAY.

FOR R0A-LYH-DAN...CIGS WILL STAY BELOW 1000 FEET THROUGH LATE
MORNING...WITH SFC VSBYS MAINLY IN THE 2-5SM RANGE UNDER SHOWERS.
AS THE COLD FRONT APPROACHES BY LATE MORNING COULD SEE ISOLATED
TSRA DEVELOP WITHIN THE BKN-WIDESPREAD AREA OF SHOWERS. JUST ADDED
CB IN THE CLOUD GROUP DUE TO UNCERTAINTY IN THE AIRPORTS BEING
AFFECTED ATTM. LOOK FOR FRONTAL PASSAGE IN ROANOKE BY 19Z...AND
LYH-DAN IN THE 21Z-00Z TIME FRAME. CIGS SHOULD IMPROVE TO MVFR/VFR
AROUND MIDDAY AS FLOW TURNS FROM SE TO SW WITH WARM FRONT LIFTING
NORTH.

SHOULD SEE CONDITIONS IMPROVE BRIEFLY BEHIND THE FRONT ESPCLY
EASTERN SITES EARLY THIS EVENING BEFORE AN UPPER LEVEL LOW
APPROACHES LATE TONIGHT. THIS SHOULD CAUSE CIGS TO AGAIN LOWER TO
IFR/MVFR SE WVA WHERE SCTD RAIN/SNOW SHOWERS MAY REDEVELOP LATE.
ELSEWHERE SPOTTY -SHRA POSSIBLE MAINLY ROA-LYH CORRIDOR AFTER 06Z
WITH CIGS LOW END VFR TO MVFR THRU 12Z TUE.

UNSETTLED CONDITIONS INCLUDING LINGERING LOW CLOUDS MAY PERSIST
IN THE MOUNTAINS TUESDAY INTO WEDNESDAY OTRW VFR IS EXPECTED TO
RETURN INTO MIDWEEK.

&&

.HYDROLOGY...
DESPITE THE WIDESPREAD RAINFALL OF 1 TO 1.5 INCHES IN THE PAST 24
HOURS IN THE HEADWATERS OF THE ROANOKE AND THE JAMES...RIVERS ARE NOT
EXPECTED TO FLOOD SINCE THEY STARTED OFF SO LOW. HALF TO THREE
QUARTERS BANKFULL RISES CAN BE EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...JH/KK
LONG TERM...WP
AVIATION...DS/JH/WP
HYDROLOGY...
Hazardous weather outlook, Apr 28, 4:30 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT MON APR 28 2008

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-290830-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT WILL
RESULT IN LOCALLY HEAVY RAINFALL INTO EARLY THIS AFTERNOON. THE
RAINFALL MAY BE HEAVY ENOUGH IN SPOTS TO PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT. THIS
MAY RESULT IN FROST OR FREEZE CONDITIONS ESPECIALLY ACROSS THE
COLDER VALLEYS BY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032>035-043-045>047-290830-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS
AFTERNOON. SHOWERS ALONG WITH ISOLATED STRONG THUNDERSTORMS AHEAD
OF THE FRONT MAY RESULT IN LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-290830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS AFTERNOON
POSSIBLY BRINGING ISOLATED STRONG TO SEVERE THUNDERSTORMS AS WELL
AS HEAVY RAINFALL TO PARTS OF THE PIEDMONT SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 10:59 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EDT MON APR 28 2008

NCZ004>006-VAZ043>045-058-059-281600-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA-
PITTSYLVANIA VA-HENRY VA-CAMPBELL VA-
1059 AM EDT MON APR 28 2008

...THUNDERSTORMS WITH HEAVY RAINS THIS MORNING...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HURT TO 5
MILES WEST OF CALLANDS TO 3 MILES SOUTHEAST OF DANBURY...MOVING EAST
AT 30 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...STONEVILLE...
PINE HALL AT 1105 AM EDT...GLADYS...MADISON AT 1110 AM EDT...
INTELLIGENCE...EDEN AT 1115 AM EDT...DRAPER...BETHANY AT 1120 AM
EDT...WENTWORTH...OREGON HILL AT 1125 AM EDT...

RAINFALL AMOUNTS OF HALF TO THREE QUARTER OF AN INCH PER HALF HOUR
ARE POSSIBLE. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREA AND
LOW LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

07
Special weather statement, Apr 28, 11:38 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EDT MON APR 28 2008

NCZ004>006-VAZ033>035-043>047-058-059-281645-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-FRANKLIN VA-
CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-PITTSYLVANIA VA-
HENRY VA-BEDFORD VA-CAMPBELL VA-
1138 AM EDT MON APR 28 2008

...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN...

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDING FROM 7 MILES NORTH OF LYNCHBURG CITY TO 6 MILES SOUTH OF
MADISON...MOVING EAST AT 25 MPH. THE LINE OF SHOWERS WITH HEAVY RAIN
WILL BE NEAR...EDEN...BETHANY AT 1145 AM EDT...RIVERVILLE...WINGINA
AT 1150 AM EDT...BENT CREEK...CENTENARY AT 1155 AM
EDT...STONEWALL...TOWER HILL AT NOON EDT...CONCORD...OAKVILLE AT
1205 PM EDT...

RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH ARE LIKELY
FROM THESE STORMS IN A HALF HOUR OR LESS. MINOR FLOODING IS
LIKELY...PARTICULARLY PONDING OF WATER IN POOR DRAINAGE AND LOW
LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE
THUNDERSTORMS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, Apr 28, 12:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT MON APR 28 2008

NCZ005-006-VAZ044>047-058-059-281845-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1233 PM EDT MON APR 28 2008

...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY
RAINFALL ACROSS THE SOUTHWEST PIEDMONT OF VIRGINIA...AND THE
NORTHWEST PIEDMONT OF NORTH CAROLINA. THIS AREA OF HEAVY RAIN
EXTENDED FROM LYNCHBURG...DANVILLE AND WENTWORTH...EASTWARD TO
SOUTH BOSTON...APPOMATTOX AND BUCKINGHAM...AND WAS MOVING TO THE
EAST AT 30 MPH. THE HEAVY RAIN WILL BE ENDING FROM WEST TO EAST
BETWEEN 130 AND 230 PM.

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE LIKELY FROM THESE
STORMS IN LESS THAN AN HOUR. MINOR FLOODING IS LIKELY...PARTICULARLY
PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. WINDS GUSTS
UP TO 40 MPH ARE POSSIBLE WITH THE THUNDERSTORMS. MOTORISTS SHOULD
WATCH FOR WATER COVERED ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

5.2 hours before the tornado, 97 km from the path. April 28, 2008.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 60 joules per kilogram, CIN -2, lifted condensation level 491 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 149 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
116 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Henderson-Oxford_arpt (HNZ), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the touchdown began at 17:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 28, 2008

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 289:30 AM EDTEF0Cleveland, NC0.140$20,000
April 281:06 PM EDTEF0Taylor, FL0.330$75,000
April 282:25 PM EDTEF0Suwannee, FL0.150
April 282:48 PM EDTEF1Brunswick, VA16.0250$705,000
April 283:40 PM EDTEF1City of Colonial Heights, VA1.08021$2.0 million
April 283:50 PM EDTEF1Greensville, VA2.050$15,000
April 284:05 PM EDTEF3City of Suffolk, VA24.0400200$30 million
April 284:10 PM EDTEF0Southampton, VA0.330$5,000
April 284:18 PM EDTEF1Surry, VA0.330$74,000
April 284:35 PM EDTEF0James City, VA0.550$200,000
April 284:40 PM EDTEF1Isle of Wight, VA3.050$184,000
April 284:45 PM EDTEF1Mathews, VA0.350$50,000
April 284:55 PM EDTEF0Gloucester, VA11.050$20,000
April 285:25 PM EDTEF0Beaufort, NC0.220
April 285:40 PM EDTEF0Hyde, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.